Hail, Monroe
- When
- June 24, 12:50 AM CST
- Where
- Monroe County, 1.48 mi SSW of Melrose
- Measured
- 1 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.950, -93.040
A weak MCS moved across Iowa during the day on the 23rd. The state remained under a weak warm air advection state during the early morning hours of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak MCS moved across Iowa during the day on the 23rd. The state remained under a weak warm air advection state during the early morning hours of the 24th. The MCS left behind boundaries both to the north and to the south of its southeastward track across central Iowa the previous day. Isolated thunderstorms formed along the boundaries. Severe parameters were relatively weak, though there was 40 to 60 kts of effective shear. CAPE was relatively low, around 1000 J/kg and the lifted index was between zero and +2 C. The freezing level was between 13,000 and 14,000 feet over the state with available CAPE in the -10 to -30 layer of the atmosphere around 200 J/kg. The first thunderstorms formed over southern Iowa with an isolated storm producing quarter size hail in Monroe County. A scattered line of thunderstorms developed over northern Iowa toward sunrise. Quarter size hail fell in Butler and Cerro Gordo Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 23, 11:48 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1248 AM CDT SUN JUN 24 2012 ...UPDATED FOR THE 18Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ SFC WARM FRONT LIFTING NORTH THIS MORNING AND IS BEGINNING TO MOVE INTO THE FAR SOUTHWEST PORTION OF IOWA. STRONG THETA-E ADVECTION CONTINUES TO MOVE THROUGH THE STATE WITH THE MUCAPE AXIS LIFTING INTO NORTH CENTRAL AND NORTHEAST IOWA. THIS IS IN RESPONSE TO A 45 KT LOW LEVEL JET VEERING INTO CENTRAL IOWA. THUNDERSTORM ACTIVITY OVER SOUTH CENTRAL IOWA LATE LAST EVENING AS SINCE DISSIPATED WITH NEW CONVECTION DEVELOPING OVER THE NORTHEAST. THIS ACTIVITY WILL SHIFT OUT OF THE FORECAST AREA EARLY THIS MORNING AS THE 700 MB CAP EXPANDS INTO THE AREA. THE WARM FRONT WILL LIFT INTO CENTRAL IOWA THIS MORNING AND WILL GET JUST NORTH OF HIGHWAY 30 BY MID TO LATE MORNING BEFORE RETREATING THE REMAINDER OF THE DAY. THE EXTREMELY WARM CONDITIONS WITH HIGHS IN THE 90S WILL BE IN PLACE SOUTH OF THE BOUNDARY WITH MID TO UPPER 80S TO THE NORTH. CONDITIONS WILL BE HUMID ACROSS THE ENTIRE AREA WITH DEWPOINTS RISING INTO THE MID 60S TO LOWER 70S. THIS WILL PUSH HEAT INDICES TO NEAR 100 DEGREES OVER THE SOUTHERN HALF BY THIS AFTERNOON. 700 MB TEMPERATURES BY 21Z THIS AFTERNOON WILL RANGE FROM 12C TO 15C. THESE TEMPERATURES SHOULD CAP MOST OF THE AREA THIS AFTERNOON ALONG THE BOUNDARY. THE POSSIBLE EXCEPTION WOULD BE OVER THE FAR SOUTHEAST WHERE THE CAP WILL BE WEAKER HOWEVER THE BRUNT OF THE APPROACHING COLD FRONT WILL ARRIVE AFTER 00Z WITH LIMITED FORCING TO PUNCH THROUGH THE CAP AND GET AIR PARCELS ACCELERATING UP. .LONG TERM /SUNDAY THROUGH SATURDAY/... LITTLE CHANGES IN THE EXTENDED WITH MAINLY QUIET CONDITIONS AND MAIN FOCUS CONTINUING ON THE BUILDING THERMAL RIDGE ACROSS THE REGION BY MIDWEEK. INITIALLY WARM FRONTAL BOUNDARY LIFTING THROUGH CWA TODAY...TO PUSH BACK SOUTHWARD AS A WEAK COOL FRONT TONIGHT...AND SHIFT BACK NORTHWARD LATE MONDAY INTO MONDAY NIGHT AS A WARM FRONT. LITTLE MOISTURE AVAILABLE...ALONG WITH WEAK DYNAMICS ALOFT THEREFORE HAVE DRY CONDITIONS AS THE FRONTAL BOUNDARY WOBBLES ACROSS THE CWA THROUGH EARLY TUESDAY. MODELS TRY TO SPIT OUT SOME QPF MONDAY NIGHT AS THETA-E ADVECTION PICKS UP AS FRONT LIFTS BACK NORTH. HOWEVER MAIN PUSH OF MOISTURE LOOKS TO BE FURTHER NORTHWEST...SO HAVE KEPT THE PERIOD DRY. WITH THE CENTRAL US UPPER RIDGE STRENGTHENING INTO MID WEEK...THERMAL RIDGE BUILDS INTO THE REGION WITH H85 TEMPERATURES PUSHING INTO THE UPPER 20S TO AROUND 30 CELSIUS ACROSS THE CWA FOR WEDNESDAY. THIS SHOULD SEND MAX TEMPERATURES INTO THE 90S ACROSS THE CWA...WITH DEWPOINTS EXPECTED TO BE IN THE MID TO UPPER 60S. THIS WILL SEND HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. WITH THE SOUTHWEST TO WESTERLY LOW LEVEL FLOW...IF DEWPOINTS END UP BEING A LITTLE DRIER COULD SEE A FEW SITES APPROACH THE 100 DEGREE MARK ACROSS THE WEST CENTRAL/SOUTHWESTERN CWA. BACK DOOR COLD FRONT STILL EXPECTED TO APPROACH NORTHERN CWA THURSDAY AND SLIDE SOUTHWARD ACROSS THE CWA MAINLY THURSDAY NIGHT INTO FRIDAY. FRONTAL BOUNDARY THEN STALLS OUT ACROSS THE CWA INTO THE UPCOMING WEEKEND. THE NEXT CHANCES FOR PRECIPITATION ACROSS THE AREA WILL COME THURSDAY NIGHT INTO THE WEEKEND...AS THE FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE AREA AND A MORE ZONAL TYPE UPPER LEVEL FLOW PATTERN SETS UP. THEREFORE HAVE A COOLING TREND FOR TEMPS TOWARD LATE WEEK INTO THE WEEKEND AS WELL. && .AVIATION...24/18Z THERE ARE POCKETS OF MOISTURE ACROSS IOWA AND WITH HEATING ARE POPPING LOCAL MVFR CIGS IN AN EASTERLY FLOW...MAINLY OVER NORTHERN TAF LOCATIONS. THE POTENTIAL FOR THESE LOCAL MVFR CONDITIONS WILL SHIFT TO MOST TAF LOCATIONS THROUGH THE FORECAST PERIOD AS A FRONTAL BOUNDARY SHIFTS ACROSS THE AREA AND AN EASTERLY FLOW BECOMES MORE PREVALENT. SFC WIND SPEEDS WILL LIKELY INCREASE AFT 03Z AS WELL TO 10-20KTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1111 PM CDT SAT JUN 23 2012 IAZ004>007-015>017-023>028-033>036-044>047-057>059-070>072-081-082- 092-093-250415- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE- DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1111 PM CDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ037>039-048>050-060>062-073>075-083>086-094>097-250415- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 1111 PM CDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED MAINLY NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A SLIGHT THREAT OF SEVERE WEATHER WITH A FEW OF THE THUNDERSTORMS...A SMALL THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT INTO FRIDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REV
The Des Moines radar (KDMX), 104 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
3 hail. Local standard time, as filed.
Mostly nickel size hail with a few quarter size stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379060, 379061, 379062.